Medicines

How SA’s chemo underdosing scandal unfolded


Two haematologists at the centre of a chemotherapy underdosing scandal in South Australia remain under investigation, with a letter from the health watchdog shedding light on the chain of events that caused it.

Between July 2014 and January 2015, 10 patients received incorrect doses of cytarabine at Royal Adelaide Hospital and Flinders Medical Centre (FMC), with an external review finding significant clinical governance failures at RAH’s haematology unit were to blame.

AHPRA has now cleared three clinicians and five pharmacists and cautioned FMC haematology consultant Dr Ashanka Beligaswatte.

But outcomes are pending on probes into haematology consultant Dr Agnes Yong and SA Pathology Clinical Director of Haematology Associate Professor Ian Lewis, who worked at RAH at the time.

These details are set out in the May letter from AHPRA to SA Health CEO Vickie Kaminski, tendered as evidence at a coronial inquest into the deaths of four patients.

The letter lays bare the chain of events which led to the underdosing, which began with a typographical error in RAH’s protocol for the consolidation cycle for Acute Myeloid Leukaemia patients aged 56 and over.

In July 2014, Professor Ian Lewis decided to update the protocol to bring it in line with the Australasian Leukaemia Lymphoma Group recommendation: cytarabine 1 g/m2 twice a day on days 1, 3 and 5.

He asked a secretary to amend the protocol, but failed to identify a typo which incorrectly stated the drug was to be given once a day, instead of twice.

The document was uploaded to SA Pathology’s intranet. Professor Lewis sent a follow-up email stating the twice daily dosage to clinicians, however none of the recipients picked up the discrepancy, according to the AHPRA letter.

The discrepancy was however picked up a few days later at Flinders Medical Centre by a clinical pharmacist, who raised it with haematology consultant Dr Ashanka Beligaswatte, only to be told the protocol was correct.

It was not until January 19 that the error was finally established by Dr Agnes Yong, who had spoken to the secretary when the discrepancy was raised by another pharmacist.

But Dr Yong did not mention it to anybody else, other than the pharmacists who queried it.

The next day, the secretary sent an email to haematology clinicians advising the protocol had been amended and cytarabine was to be given twice daily, but did not mention the error or that patients had been affected.

Two days later, on January 22, a tenth patient was underdosed.

On January 27, Professor Lewis returned from leave. But “it appears that no further action was taken by him (or anybody else) at this time” the letter said.

Action was finally taken on February 11, when FMC’s head of haematology was told about the error during a weekly haematology meeting and arranged for a safety learning system report to be lodged and began notifying senior managers.

AHPRA said it would have been reasonable for Dr Beligaswatte to query the discrepancy with Professor Lewis when he was made aware of it, and “had this conversation occurred, its more than likely that nine patients would not have received the incorrect dose.”

However, AHPRA opted to caution the doctor, finding that he had informed staff once he learned of the typographical error.

The inquest is scheduled to resume later in the year, and some patients have received compensation.

SA Health has stood down two unidentified employees in relation to the matter, pending outcomes of its internal review.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic